Drought, Colbert
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Colbert forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 34.700, -87.805 (the zone’s center; the record gives no point)
Conditions continued to improve across the Central Tennessee Valley in February, with most of the area at least chipping away at the long-term drought conditions. Rainfall for the month ranged from between two and three inches in the Shoals region to over five inches in the southern half of Cullman County.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
Conditions continued to improve across the Central Tennessee Valley in February, with most of the area at least chipping away at the long-term drought conditions. Rainfall for the month ranged from between two and three inches in the Shoals region to over five inches in the southern half of Cullman County. Most locations saw between three and four inches. Normal for the month is between four and six inches, so rainfall was slightly below normal in most spots.
The slightly improved rainfall did allow for about a one-category improvement in the drought monitor over most of the area, except in the Shoals where conditions remained the same.
Light to moderate rain fell on several days during the first week of the month. Rainfall events for the rest of the month were generally light (less than one inch per event).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jan 31, 9:54 PM CST, 2 hours 6 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
954 PM CST THU JAN 31 2008
.UPDATE...
LOWERED LOW TEMPS TONIGHT BY A DEGREE OR TWO ACROSS PORTIONS OF
OUR WESTERN CWA. IN ADDITION...LOWERED POPS TO FOLLOW CURRENT
RADAR TRENDS.
&&
.DISCUSSION...
UPPER LOW CURRENTLY SPINNING OVER AR/MS/TN BORDER...WITH
PRECIPITATION EXTENDING FROM JUST SOUTH OF THE OHIO RIVER
SOUTHWARD TO THE AL/FL GULF COAST. AS TROUGH ASSOCIATED WITH THIS
SYSTEM MOVES TO THE NORTH AND EAST...ASSOCIATED PRECIP WILL MOVE
EASTWARD OF THE CWA BY MIDNIGHT. GUSTY WINDS WILL BE AN ISSUE AS
THE TROUGH PUSHES THROUGH THE CWA. IN FACT...WIND GUSTS OF 35-40
MPH HAVE BEEN REPORTED ON THE BACK EDGE OF THE PRECIP SHIELD.
FOR THIS REASON...A WIND ADVISORY REMAINS IN EFFECT UNTIL 4AM.
TEMPERATURES BEHIND THE FRONT ARE A BIT TRICKY. DEPENDING ON HOW
MUCH OF THE COLDER AIR FILTERS INTO THE AREA...SOME LIGHT DRIZZLE
WILL BE POSSIBLE DURING THE EARLY MORNING HOURS. SOME HIGHER
ELEVATIONS WILL HOVER AROUND FREEZING NEAR SUNRISE...MAKING SOME
LIGHT FREEZING DRIZZLE POSSIBLE. NO TRAVEL PROBLEMS ARE
ANTICIPATED SINCE TEMPERATURES WILL NOT STAY BELOW FREEZING FOR AN
EXTENDED PERIOD OF TIME.
&&
.PREV DISCUSSION... /ISSUED 247 PM CST THU JAN 31 2008/
DISCUSSION...
TEMPS ACROSS THE CWA WERE ARND 50 WITH DEWPOINTS RANGING FROM
NEAR 30 IN THE NW ZONES TO ARND 20 IN THE NE ZONES. DID RECEIVE A
FEW REPORTS OF LIGHT SLEET ACROSS EXTREME NW AL EARLIER...BUT NO
ACCUMULATIONS. WINDS ARE NOW SE AT 15 TO 25 MPH...THIS WILL CONTINUE
TO INCREASE DEWPOINTS INTO THE 30S BY THIS EVENING...ENDING THE
EVAP COOLING THREAT AND SLEET. HOWEVER...THERE STILL COULD BE A
LITTLE SLEET IN THE NE ZONES WHEN PCPN BEGINS TO FALL EARLY THIS
EVENING DUE TO LOW DEWPOINTS...BUT SHOULD NOT LAST LONG AND AMOUNT
TO ANYTHING.
AS SFC LOW APPROACHES THE TN VALLEY TONIGHT...WINDS WILL INCREASE
AND APPROACH OUR WIND ADVISORY CRITERIA...THUS WENT AHEAD AND ISSUED
A WIND ADVISORY FOR ALL CWA TILL 4 AM FRIDAY MORNING.
SFC LOW OVER LA WITH AN INVERTED TROF THRU MS...WAS PROVIDING A
LINE OF SHRA/TSRA FROM LA TO NE MS. TSRA ACTIVITY NORTH OF BMX
WILL BE ELEVATED AND SVR THREAT WILL BE VERY LOW. HOWEVER MORE
INSTABILITY ACROSS THE GULF COAST...WHICH IS CLOSEST TO THE WARM
FRONT...WILL HAVE THE BEST CHC OF SVR WX TONIGHT.
UPPER LOW NOW OVER OK WILL ALSO MOVE EAST OVERNIGHT...WHICH WILL
INCREASE THE LIFT/DYNAMICS FOR A GOOD RAIN EVENT FOR THE TN
VALLEY. THINK THAT RAINFALL AMOUNTS ACROSS THE AREA WILL BE BETWEEN .5
AND 1.0 INCH BEFORE TAPERING OFF LATE TONIGHT.
FRIDAY MORNING...THINK THAT MOST OF THE PCPN WILL BE OVER WITH FROM HUN
AND POINTS WEST...EXCEPT FOR SOME LIGHT DRIZZLE. MAY HAVE SOME FREEZING
DRIZZLE AS WELL BUT ATTM NOT EXPECTING ANY TRAVEL TROUBLES. FOR POINTS
EAST OF HUN STILL LOOKS LIKE THE TEMPS WILL BE IN THE UPPER 30S...SO
KEPT IN A LOW POP FOR LIGHT RA OR DRIZZLE. MRNG LOWS SHOULD BE IN THE
LOW 30S OVER NW AL/HUN AREA AND UPPER 30S IN NE AL.
OTHERWISE PCPN SHOULD BE OVER EVERYWHERE ACROSS THE CWA BY NOON FRIDAY.
NAM TIME SECTIONS SHOWS THAT LOW CLOUDS WILL PROBABLY HANG ON FOR
MOST OF THE DAY FRIDAY. FRIDAY NIGHT CLOUDS SHOULD BEGIN TO BREAK
UP.
SATURDAY...LOOKS NICE WITH MOSTLY SUNNY SKIES AND HIGHS IN THE 60S.
SUNDAY THRU TUESDAY...GFS STILL SHOWS AN UNSETTLED WX PERIOD...DID
NOT MAKE ANY MAJOR CHANGES TO GRIDS. HOWEVER TUESDAY LOOKS
INTERESTING FOR A POSSIBLE STRONG/SVR WX DAY...BUT STILL A LONG WAY
OUT.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL 4 AM FRIDAY FOR THE FOLLOWING ZONES:
COLBERT...CULLMAN...DE KALB...FRANKLIN AL...JACKSON...
LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
AND MORGAN.
TN...WIND ADVISORY UNTIL 4 AM FRIDAY FOR THE FOLLOWING ZONES:
FRANKLIN TN...LINCOLN...AND MOORE.
&&
UPDATE...12
PREV DISCUSSION...07HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1012 PM CST THU JAN 31 2008 ALZ001>010-016-TNZ076-096-097-011215- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1012 PM CST THU JAN 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... AS A STORM SYSTEM PUSHES EAST OF THE TENNESSEE VALLEY...GUSTY WINDS WILL BE POSSIBLE OVERNIGHT TONIGHT. FOR THIS REASON...A WIND ADVISORY IS IN EFFECT UNTIL 4AM. WINDS SHOULD DECREASE BY DAYBREAK AS THE PRESSURE GRADIENT RELAXES ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MUCH COLDER AIR WILL MOVE ACROSS THE TENNESSEE VALLEY AS THE SYSTEM MOVES EAST OF THE REGION. RESIDUAL MOISTURE LEFT OVER COULD FALL AS DRIZZLE FRIDAY MORNING. IF SURFACE TEMPERATURES FALL BELOW FREEZING...FREEZING DRIZZLE WILL BE POSSIBLE. LOCATIONS MOST PROBABLE TO SEE FREEZING DRIZZLE WILL BE MAINLY THE HIGHER ELEVATIONS IN SOUTHERN MIDDLE TENNESSEE...ALONG WITH LOCATIONS ALONG THE CUMBERLAND PLATEAU. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. 12
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 630 PM CST THU JAN 31 2008 ALZ008>010-010200- MARSHALL-JACKSON-DE KALB- 630 PM CST THU JAN 31 2008 ...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS ACROSS MARSHALL... JACKSON... AND DE KALB COUNTIES... STRONG WINDS AHEAD OF AN ADVANCING AREA OF RAINFALL ARE PRODUCING STRONG GUSTY WINDS ACROSS MARSHALL...JACKSON...AND DE KALB COUNTIES. WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED THROUGH 8 PM. THESE WINDS WILL BE HIGHEST ON THE RIDGETOPS. MOTORISTS SHOULD BE ALERT FOR SUDDEN GUSTS OF WIND...PARTICULARLY IN HIGH PROFILE VEHICLES. THESE WINDS COULD ALSO BE ENOUGH TO CAUSE A FEW TREES TO FALL IN NORTHEAST ALABAMA. WINDS WILL SUBSIDE SUBSTANTIALLY ONCE THE RAIN BEGINS. STAY TUNED TO NOAA WEATHER RADIO...OR A FAVORITE LOCAL MEDIA OUTLET...FOR FURTHER STATEMENTS OR UPDATES FROM THE NATIONAL WEATHER SERVICE IN HUNTSVILLE. JE
The national radar mosaic for the moment the first event began.
11 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 83704, 83706, 83714, 83716, 83718, 83720, 83722, 83725, 83726, 83728, 83730.